MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75004650
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Codes Physical Asymmetry (4573); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that the inserter can intraoperatively only be removed from the polarstem implant with high force and the associated rotation of the stem.The procedure was completed using the same device.A surgical delay of 30 min or less was reported.
 
Event or Problem Description
It was reported that, during a primary surgery of sn devices, the inserter can intraoperatively only be removed from the polarstem implant with high force and the associated rotation of the stem.The stem was quickly removed and most of the cement was recovered with the sharp spoon.A size 6 stem can no longer be accommodated, so a size 5 was used.Here too, was a rotational malalignment, so that the prosthesis and cement were removed as soon as possible.Finally, an even smaller stem was implanted manually.A surgical delay of 30 min or less was reported.
 
Additional Manufacturer Narrative
H3, h6: it was reported that during surgery, the inserter can intraoperatively only be removed from the polarstem implant with high force and the associated rotation of the stem.The stem was quickly removed and most of the cement was recovered with a sharp spoon.Finally, a smaller stem was implanted manually.A surgical delay of 30 min or less was reported.The device, used in treatment, was returned for investigation.Upon visual inspection, plastic deformations are visible around the metal pin connecting the blue handle to the body of the instrument.Furthermore, dents from hammer strokes are visible at the metal part of the handle.These deformations indicate that impact loading or excessive force was applied on the metal part of the handle.According to the performed production history review, no deviation was detected from the standard manufacturing process which could have affected the device performance.A review of the past complaints was performed for the batch in scope.No additional complaint was reported for this batch.For article 75004650, apart from the similar complaint from the same hospital (b)(4), no additional complaint with a reported ¿difficult to remove¿ failure mode was reported.According to medical investigation, it was reported that in the process of inserting the stem, it was misplaced due to a defect in the insertion holder.A rotational malposition occurred twice so that the prosthesis and cement were removed respectively.Finally, the insertion of the stem implant size 0 was carried out manually without any instruments and a correct rotation adjustment is achieved.Apart from that, no deviation was detected.Based on the medical information provided, the defect in the insertion holder which reportedly precipitated the issue during the procedure cannot be confirmed.The concerning failure mode and the severity is covered in the risk management documentation of smith and nephew.According to the document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.The visible damage of the device suggests that the instrument was improperly used to impact a stem, leading to the jamming problem.It is to be noted that the stem inserter is intended to be used for the insertion of cemented stems, while the stem impactor (75023369) is to be used for impaction of uncemented stems.The stem inserter is not designed to withstand hammering impacts.The relevant surgical technique, illustrates in details, how cemented stems are implanted and which instruments should be used.To conclude, based on the performed investigation the root cause of the reported event is attributed to an off-label use.There is no indication that the device failed to match specification at the time of manufacturing and the need for corrective action is not indicated.Nevertheless, smith and nephew will continue to monitor the device for similar issues.Should additional information become available, this complaint will be reassessed.This investigation is considered closed.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11388983
Report Number9613369-2021-00082
Device Sequence Number3172339
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004650
Device Catalogue Number75004650
Device Lot NumberE68603
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/02/2021
Supplement Date Received by Manufacturer04/30/2021
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date05/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN POLARSTEM.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR